Alert archive / Oregon / Red Flag Warnings in 2018

Red Flag Warning 30, NWS Medford, OR

September 25, 20185 counties in Oregon

NWS Medford, OR issued this red flag warning at Sep 25, 2018, 2:57 PM PDT for 5 counties in Oregon. It took effect at Sep 26, 2018, 12:00 AM PDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 25, 2018, 2:57 PM PDT (21:57 UTC)
In effect from
Sep 26, 2018, 12:00 AM PDT
Expired
Sep 26, 2018, 11:00 AM PDT
In force
11 hr
Issued by
NWS Medford, OR

Counties Douglas County, OR, Jackson County, OR, Josephine County, OR, Klamath County, OR, Lane County, OR

The radar

The Medford radar (KMAX), 96 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2313 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

732 
WWUS86 KMFR 252157
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
257 PM PDT Tue Sep 25 2018


ORZ617-621>623-261000-
/O.UPG.KMFR.FW.A.0022.180926T0700Z-180926T1700Z/
/O.NEW.KMFR.FW.W.0030.180926T0700Z-180926T1800Z/
Umpqua National Forest-Siskiyou Mountains-Eastern Rogue Valley-
Southern Oregon Cascades-
257 PM PDT Tue Sep 25 2018

...RED FLAG WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM PDT
WEDNESDAY FOR FOR EAST WIND WITH POOR OVERNIGHT RH
RECOVERY FOR FIRE WEATHER ZONES 617...621...622...

The National Weather Service in Medford has issued a Red Flag
Warning, which is in effect from midnight tonight to 11 AM PDT
Wednesday. The Fire Weather Watch is no longer in effect. 


* Affected area: In Southwest OR...Fire Weather Zones Eastern 
  617...623...621 and southeastern and extreme eastern 622.

* Counties affected: In Northern CA...Northwestern Siskiyou. In 
  Southwest OR...Eastern Douglas...Eastern and Southeastern 
  Jackson and extreme Western Klamath.

* Wind: East 5 to 15 mph with gusts up to 25 mph.

* Overnight humidity: 15 to 30 percent.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

Precautionary/preparedness actions...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now, or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will create 
extreme fire growth potential. 

&&

$$


Visit us at www.weather.gov/medford
3 follow-up statements
839 
WWUS86 KMFR 252159
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
259 PM PDT Tue Sep 25 2018


ORZ617-621>623-261000-
/O.CON.KMFR.FW.W.0030.180926T0700Z-180926T1800Z/
Umpqua National Forest-Siskiyou Mountains-Eastern Rogue Valley-
Southern Oregon Cascades-
259 PM PDT Tue Sep 25 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
11 AM PDT WEDNESDAY FOR FOR EAST WIND WITH POOR OVERNIGHT RH
RECOVERY FOR FIRE WEATHER ZONES 617...621...622...623...

* Affected area: In Southwest OR...Fire Weather Zones Eastern 
  617...623...621 and southeastern and extreme eastern 622.

* Counties affected: In Northern CA...Northwestern Siskiyou. In 
  Southwest OR...Eastern Douglas...Eastern and Southeastern 
  Jackson and extreme Western Klamath.

* Wind: East 5 to 15 mph with gusts up to 25 mph.

* Overnight humidity: 15 to 30 percent.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

Precautionary/preparedness actions...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures will
create extreme fire growth potential.

&&

$$


Visit us at www.weather.gov/medford
213 
WWUS86 KMFR 261054
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
354 AM PDT Wed Sep 26 2018


ORZ617-621>623-261800-
/O.CON.KMFR.FW.W.0030.000000T0000Z-180926T1800Z/
Umpqua National Forest-Siskiyou Mountains-Eastern Rogue Valley-
Southern Oregon Cascades-
354 AM PDT Wed Sep 26 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING FOR FOR EAST WIND WITH POOR OVERNIGHT RH RECOVERY FOR
FIRE WEATHER ZONES 617...621...622...623...

* Affected area: In Southwest OR...Fire Weather Zones Eastern 
  617...623...621 and southeastern and extreme eastern 622.

* Counties affected: In Northern CA...Northwestern Siskiyou. In 
  Southwest OR...Eastern Douglas...Eastern and Southeastern 
  Jackson and extreme Western Klamath.

* Wind: East 5 to 15 mph with gusts up to 25 mph.

* Overnight humidity: 15 to 30 percent.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

Precautionary/preparedness actions...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures will
create extreme fire growth potential.

&&

$$


Visit us at www.weather.gov/medford
769 
WWUS86 KMFR 261745
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
1045 AM PDT Wed Sep 26 2018



ORZ617-621>623-261845-
/O.EXP.KMFR.FW.W.0030.000000T0000Z-180926T1800Z/
Umpqua National Forest-Siskiyou Mountains-Eastern Rogue Valley-
Southern Oregon Cascades-
1045 AM PDT Wed Sep 26 2018

...RED FLAG WARNING WILL EXPIRE AT 11 AM PDT THIS MORNING FOR FOR
EAST WIND WITH POOR OVERNIGHT RH RECOVERY FOR FIRE WEATHER ZONES
617...621...622...623...

Humidities will remain very dry but winds will gradually lower 
into early this afternoon.

$$


Visit us at www.weather.gov/Medford

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Sep 25, 8:52 AM PDT, 6 hours 5 minutes earlier.

Area forecast discussion, Sep 25, 8:52 AM PDT, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service Medford OR
852 AM PDT Tue Sep 25 2018

.UPDATE...It is a clear morning across the Medford forecast area,
aside from some increased smoke in the vicinity of the Natchez
and Klondike wildfires, both of which stayed active through the
night. Very warm and dry conditions will persist through the next
few days, but cooler weather is in store for us by this weekend,
along with a chance for rain. This will be the primary forecast
concern today.

otherwise, the forecast appears to be right on track, so no
updates are necessary this morning. For more information and
detail regarding the current forecast, see the previous discussion
below. -BPN

&&

.AVIATION...For the 25/12Z TAFs...VFR will persist through the
TAF period, but could not rule out patchy fog for a brief time in
some of the narrow valleys of the Coquille Basin. Moderate
offshore winds will continue this morning over the Coastal Range
mountains. /BR-y

&&

.MARINE...Updated 800 AM PDT Tuesday 25 September 2018...A
thermal trough along the coast will continue to bring gusty
northerly winds this afternoon and through this evening, although
not as strong as previous days. Winds will diminish overnight
tonight as the thermal trough gradually weakens and moves inland
on Wednesday, but seas will remain steep and hazardous from fresh
swell through at least Wednesday night. Seas will eventually
subside below small craft advisory levels Thursday as an upper low
approaches from the southwest. Winds will turn southerly over the
weekend, but currently look to remain just below small craft
criteria at this point.

The upper level low will move inland Saturday into Sunday, and
then model solutions diverge in the pattern that follows. The GFS
solution would redevelop the thermal trough pattern by Monday
afternoon, while the EC brings another upper low into northern
California. Both solutions bring the return of northerly winds by
early next week, but the differing solutions lends to low
confidence in the strength of those winds. -BR-y/CZS

&&

.PREV DISCUSSION... /Issued 339 AM PDT Tue Sep 25 2018/

DISCUSSION...The latest surface analysis shows the thermal trough
situated along the coast. This is evident by moderate northeast
winds and warm temperatures. At least at Brookings where the
temperature is currently 77 degrees F and Red Mound is 71 degrees
F and both locations could easily get into the lower to mid 90s
this afternoon. It's also mild over many of the mid slopes and
ridges in southwest Oregon and western Siskiyou County with gusty
northeast winds. More on this can be found in the fire weather
discussion below.

Not much change is expected for the next few days as a blocking
ridge remains near the area along with a cutoff upper low centered
near 37N/139W. Temperature ranges for valley locations this week,
through Friday, are likely to be on the order of 40 to as much as
60 degrees between highs and lows. The larger end of the range
will be across lower elevation locations east of the Cascades.
Specifically, for Medford, while overnight lows will through
Friday are expected to be 5 to 10 degrees above the 1981-2010
normals, daytime highs are expected to be 15 to 20 degrees above
normal. Currently, the warmest day is expected to be Thursday,
with a high of 96F. While such temperatures are well above normal
for this time of the year, no records are expected to be broken.

The east wind pattern bringing a dry air mass to the area this
week is still expected to gradually weaken by Thursday morning.
This will result in weaker offshore winds. However winds are still
expected to be diurnally driven in the afternoon and early
evening hours on Thursday. We'll start to see come cooling on
Friday and moistening of the air mass as an upper low mentioned
earlier in the discussion slowly moves east to northeast towards
37N/139W by Friday evening. Even then, were still expecting
temperatures to average 12-17 degrees on average for many interior
locations. -Petrucelli

The discussion from Friday onward from yesterday afternoons
discussion follows.

Numerical models continue to be consistent in indicating that the
upper low that has been part of the current Rex, or high over
low, Block in the Eastern Pacific to push toward the Northern
California coast Friday, and then over the forecast area Saturday.

As they often do with upper level lows, each model and model run
has indicated a slightly different position for the low moving
through, as well as differences in timing. However, for at least a
few days now (since about Wednesday) there has been general
agreement among the models in showing this low ejecting eastward.

In summary, the latest model guidance shows the potential of some
showers and thunderstorms developing Saturday afternoon and
evening. Instability is not tremendous, but does look to be enough
to generate some rainfall. Thus some slight chances to chances of
showers have been added to the forecast for Saturday afternoon
and evening. A slight chance of thunderstorms for the afternoon
and evening hours has been added for the northern Cascades from
about Crater Lake National Park northward due to reasonable model
agreement on necessary dynamics there, as well as that being a
climatologically favored area for such activity in this pattern.

As winds become more westerly later this week, we expect another
round of smoke to push eastward across the area from the Klondike
and Natches Fires into the Illinois, Applegate, and Rogue valleys.
The time of most concern is from Thursday evening through
Saturday evening. Thus, this expectation has been added to the
forecast.

The models then diverge for Sunday into early next week. The
ECMWF brings in what looks to be a season ending rainfall event,
while the GFS remains the drier solution. All in all, given the
wide spread in the models and great uncertainty in the forecast,
the official forecast is a consensus blend of the guidance,
indicating slight chances to chances of rain across the forecast
area early next week. The Weather Prediction Center and Climate
Prediction Center have some helpful discussions providing more
information on what is driving the model differences in the
extended portion of the forecast. -Lutz

&&

FIRE WEATHER...Updated 330 AM PDT Tuesday, 24 September 2018...
Low relative humidities and northeast to east winds gusting up to
35 mph are expected over the coastal mountains through this
morning. This is being supported by several observations showing
moderate east to northeast winds and low relative humidity in Fire
zones 280, 618, 619 and 620. Also gusty east winds and moderate
to poor recoveries are being observed in the higher elevations in
the Cascades. For example Parker Mountain has an east wind near 17
kts with relative humidity at 28 percent.

The models are in good agreement showing the strongest winds to
occur this morning with the thermal trough positioned along the
coast with a tighter pressure gradient. The gradient will weaken
tonight into Wednesday morning along the coast, but overnight
recoveries will still be moderate to poor. Meanwhile farther
eastward along the Cascades, east winds are expected to be
stronger along with moderate to poor overnight recoveries,
therefore a Fire Weather Watch remains in effect. Please see
RFWMFR for more details on the Red Flag Warning for this morning
and the Fire Weather Watch for tonight into Wednesday morning.

Diurnal temperature ranges will be wide in valleys with hot and
dry conditions through Friday and overnight inversions in place.
The stubborn blocking pattern is forecast to finally break down
Friday night with a closed upper low swinging in close to the
coast Saturday. This would bring higher humidity and cooler
temperatures for the weekend into early next week. The strength
and track of the low are very much in question, with the highest
uncertainty regarding the probability of rain/showers and any risk
of thunderstorms. Right now, most of the instability is greatest
in the northern Cascades from around Crater Lake north Saturday
afternoon and evening. Of course the details on the location and
amount of instability could change this far out. If nothing else,
the pattern is one that is favorable for isolated to scattered
rain showers this weekend.

There is higher uncertainty beyond the weekend, which includes
some possibility of a more widespread rain event. The GFS shows a
drier solution with the upper low staying offshore while the ECMWF
tracks the upper low into northwest California with most of the
rainfall centered in Northern California. -Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 11 AM PDT this morning for ORZ619-620.
     Red Flag Warning until 11 AM PDT this morning for ORZ618.
     Red Flag Warning until 11 AM PDT this morning for ORZ623.
     Fire Weather Watch from late tonight through Wednesday morning
     for ORZ617-621>623.

CA...Red Flag Warning until 11 AM PDT this morning for CAZ280.

Pacific Coastal Waters...Small Craft Advisory until 11 PM PDT Wednesday for PZZ350-356.
     Small Craft Advisory until 11 AM PDT Thursday for PZZ370-376.
     Hazardous Seas Warning until 5 AM PDT Wednesday for PZZ370-376.

Nearby

Red Flag Warnings in Oregon, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.